What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 16, 8:57 AM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 16, 8:57 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
957 AM EDT Sun Mar 16 2025
.SYNOPSIS...
Severe storms are possible this afternoon into this evening
with damaging winds as the primary threat. High pressure returns
early next week. Above average temps continue.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Sunday...
Key Messages:
- A slight risk of severe storms has been issued for the
majority of the area for the potential of severe storms with
damaging winds.
A warm front moved through the area early this morning, placing
the region within the warm sector ahead of an approaching cold
front. Thus, temps are rather mild this morning: in the mid 60s
for most of the area. Temmps will continue to increase ahead of
the showers with highs in the low to mid 70s for most of the
area. Sfc low pressure is located over the Great Lakes with its
associated cold front cutting through central TN and GA. Aloft,
a deep trough dips down to Gulf and a steep ridge is just
offshore, placing the local area under SW flow. Today, the sfc
low pressure will progress NNE into Eastern Canada, bringing the
cold front toward the local area. The UL trough will translate
east with a jet streak of 100-120kt setting up just west of the
FA. These features will bring the potential for strong to severe
storms as well as heavy rain later today and into tonight.
Precip looks to begin for the far western counties during the
late morning, then slowly progress E through the day and linger
at the coast for most of the night.
Regarding the threat of severe storms, the shear is certainly there.
00z HREF indicates 50-60kt of effective shear and the model
hodographs do support tornadoes, particularly in the piedmont. The
limiting factor will once again be instability. While models to
indicate more instability than the previous high shear/low CAPE
events this season, it's still only 300-400 J/KG of sfc CAPE (at
best) W of I-95 and 150 J/KG or less in the east. Some of the CAMs,
though do suggest some light showers ahead of the main line and/or
earlier convective start time, which would likely limit the amount
of available CAPE. Given the shear and strong forcing in place, the
main threat seems to be damaging wind gusts with any stronger
storms. Additionally, there could be a tornado or two, particularly
in the west where CAPE would be highest (5% Prob area from SPC). The
SPC has placed the majority of the area in a Slight Risk today,
excluding the immediate coastal area. As showers/storms progress
east, the main threat likely shifts to heavy rain given the
saturation of model sounding profiles and PWAT increasing to ~1.5".
Thus, urban and poor drainage areas could see some flooding this
evening and overnight. QPF for SE portions of the area are around
1.5-2.0". Isolated areas could see greater amounts.
Aside from convective wind gusts, a tight pressure gradient will
lead to increased synoptic winds as well. Wind gusts will be 30-
40mph through the early evening hours (highest in the E). Lows
tonight will be in the upper 40s to around 50 in the W, mid-
upper 50s in the E.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 325 AM EDT Sunday...
Key Messages:
- Drying out Monday with cooler temps. Above average temps
return Tues.
The UL trough lingers over the East coast Monday and the sfc front
is slow to push farther offshore. While the bulk of the precip
should be offshore by Mon morning, there is a chance for a few light
showers through early afternoon. Will finally see some clearing in
the afternoon as sfc high pressure builds in from the W. Cooler
temps on Mon with highs generally in the upper 50s (around 60 in far
SE). It will also be breezy as NW winds gust 15-20mph inland and 20-
30mph at the coast. A ridge aloft will then build in over the
eastern CONUS Monday night into Tues. Lows Mon night will be rather
chilly. Given high pressure in place just to the west, winds should
be light enough (and under clear skies) for good radiational cooling,
so mixed in some of the NBM 10th percentile. This yields lows in the
low 30s for the Piedmont. Elsewhere, lows in the mid-upper 30s. Tues
looks pleasant with highs in the upper 60s inland and upper 50s to
mid 60s in the E under sunny skies. Lows Tues night in the upper 30s
to low 40s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 325 AM EDT Sunday...
Key Messages:
- Above average temperatures during the middle of the week trend to
near to below average later in the week behind a cold front.
Wed will be warm and dry as thicknesses increase with a progressive
ridge building up the east coast aloft. Highs inland look to be in
the low 70s. Onshore flow keeps temps cooler in the mid 50s-mid 60s
at the coast. An anomalously deep trough then progresses east Wed
night into Thurs, pushing the ridge offshore. At the sfc, a cold
front will move through the region. At this point, it is uncertain
how much rain will come out of this system. Global models are in
decent agreement on the timing and placement of synoptic features,
but disagree on the amount of moisture. The GFS is very dry and
brings little to no rain. Looking to ensemble probs, both the GEFS
amd ECMWF target far northern portions of the area for the best shot
at even 0.1" of precip (50-70%). Therefore, this does not appear to
be a heavy rain event so far. Kept PoPs in the Chc range, with
highest PoPs ~50% Thurs afternoon. Highs in the mid-upper 60s Thurs.
Cooling back to the 50s Fri behind the front. Will likely warm again
through the weekend with another ridge building in aloft.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 650 AM EDT Sunday...
MVFR CIGs, which are already impacting RIC, will continue to
gradually spread east through the period. CIGs at coastal
terminals will drop to MVFR this afternoon. IFR CIGs are
expected at SBY after 00z. Widespread showers and a few tstms
are expected this afternoon and overnight, with strong to
severe storms possible during the afternoon and evening (best
chc at RIC...where a PROB30 group for TSRA and VRB gusts has
been added to the TAF). Lower instability is anticipated E of
I-95, so have left out mention of thunder for the coastal
terminals for now. However, heavy rain will likely lower VSBYs.
The precip exits from NW- SE late Sun night/early Mon as the
cold front crosses the area. Sub-VFR conditions likely continue
through Sun night before VFR conditions return on Monday as
skies clear out.
LLWS impacts most terminals this morning and will continue to
impact SBY through most of the period. SE winds of 5-10 kt will
increase to 10-15 kt with gusts up to 20-25 kt overnight. Winds
veer to the SSE/S on Sunday and increase to 15-25 kt with 25-35
kt gusts during the day as strong low pressure tracks well to
our NW and a cold front approaches the area.
&&
.MARINE...
As of 355 AM EDT Sunday...
Key Messages:
- SCA Headlines prevail today into tonight all zones, lingering
through Tuesday on the Ocean.
- While the SCAs end in the Bay, Rivers, and Sound later
tonight, additional headlines will likely be needed later
Monday, and especially Monday night/early Tuesday.
Fog has lifted N of the local waters, as the warm front has
moved to the DE-MD border. SSE winds have been slow to increase
early this morning, still averaging 10-15 kt, but an upward
trend is likely to develop over the next few hrs as the frontal
boundary lifts farther to the N. Outside on convection, S winds
look to average 20-30 kts from late this morning through the
aftn/early evening. While occasional gusts to ~35kt are possible
for a few hrs this aftn, local wind probs are quite low (< 10%)
with the exception of the northern coastal waters. Decided to
stick SCAs for this event given modest pressure falls in advance
of the front and the inversion with a warm airmass over cold
water. However, as the convection moves through this aftn/early
evening, brief wind gusts exceeding 35 kts are likely, with
localized gusts in excess of 50 kt possible with the strongest
storms. These will be handled with Special Marine Warnings as
needed. Seas will build to 5-8 ft in the southern coastal
waters and to 7-10 ft in the northern coastal waters by tonight. Nearshore
waves looks to peak just below 8 ft from Parramore Island to
the MD- DE border so did not issue a high surf advisory at this
time. Waves in the Bay will average 3-5 ft and waves in the
rivers/sound will be 2- 3 ft. Winds will diminish late tonight
and with lagged CAA, will continue to have the SCAs expire for
all but the Ocean zones at that time.
There will be a second round of elevated winds on Monday due to
decent CAA behind the front moving over the waters. NNW winds of 15
to 20 kts with gusts to 25 kts are expected on Monday. While this
surge was expected to be brief as is typical with the initial blast
of colder air, guidance has kept a lingering area of low pressure
along the coast as the front possibly stalls as it shifts offshore.
The gradient between this area of low pressure and an area of high
pressure building in from southwest will extend the timeframe of
elevated winds, and with colder air expected Monday night, the
highest winds are anticipated during this timeframe. Seas in
the Ocean will linger through at least Tuesday aftn before
finally falling below SCA conditions. This may be short-lived,
as some of the latest guidance now has swell form the offshore
low increasing seas back to 5ft+ on Wednesday. In addition,
another area of low pressure is progged to move through the
Great Lakes region late in the week, with colder air in its
wake. SCA level winds are possible in advance of this system,
and are likely with the CAA in its wake (with Gales even
possible in some areas).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for ANZ630>634.
Small Craft Advisory until 1 AM EDT Monday for ANZ635>638.
Small Craft Advisory until 4 PM EDT Tuesday for ANZ650-652-654-
656-658.
&&
SYNOPSIS...AC
NEAR TERM...AC/KMC
SHORT TERM...AC
LONG TERM...AC
AVIATION...AC/ERI
MARINE...LKB/NBHazardous weather outlook, Mar 16, 3:05 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
405 AM EDT Sun Mar 16 2025
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-170815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
405 AM EDT Sun Mar 16 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Thunderstorms with strong to locally damaging wind gusts and the
potential for a brief tornado are possible this afternoon and evening.
Heavy rainfall may also lead to localized instances of flash
flooding, especially in urban or poor drainage areas.
Winds increase through the afternoon, with gusts of 35 to 45 mph
expected, highest near the coast.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 16, 10:41 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1141 AM EDT Sun Mar 16 2025
VAZ060-061-065>068-161630-
Lunenburg VA-Mecklenburg VA-Nottoway VA-Amelia VA-Cumberland VA-
Prince Edward VA-
1141 AM EDT Sun Mar 16 2025
...STRONG THUNDERSTORMS WILL IMPACT MECKLENBURG...CUMBERLAND...PRINCE
EDWARD...LUNENBURG...WESTERN NOTTOWAY AND NORTHWESTERN AMELIA
COUNTIES THROUGH 1230 PM EDT...
At 1141 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hixburg to near Saxe to 7 miles north of
Butner. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
Locations impacted include...
Tuggle, Clarksville, Wilburn, Farmville, Angola, Arvins Store,
Boydton, Guinea Mills, Kells Corner, La Crosse, Nutbush, Finneywood,
Buffalo Springs, Darlington Heights, Hawk, Fairview, Plantersville,
Elam, Rogers Corner, and Whiteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
3689 7849 3707 7844 3714 7852 3720 7869
3726 7868 3734 7860 3739 7859 3733 7851
3734 7846 3770 7823 3768 7811 3745 7813
3744 7810 3655 7805 3654 7873 3655 7873
TIME...MOT...LOC 1541Z 207DEG 47KT 3731 7869 3689 7864 3624 7878
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EISpecial weather statement, Mar 16, 11:03 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1203 PM EDT Sun Mar 16 2025
VAZ048-061-062-509-510-161645-
Goochland VA-Fluvanna VA-Western Louisa VA-Cumberland VA-
Eastern Louisa VA-
1203 PM EDT Sun Mar 16 2025
...A STRONG THUNDERSTORM WILL IMPACT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES THROUGH
1245 PM EDT...
At 1203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gold Hill, or 8 miles north of Dillwyn, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Fork Union around 1210 PM EDT.
Palmyra around 1215 PM EDT.
Ferncliff and Troy around 1220 PM EDT.
Other locations impacted by this storm include Orchid, Louisa
Airport, Green Springs, Shores, Central Plains, Bremo Bluff,
Cohasset, Whiteville, Waldrop, and Tabscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 7821 3815 7809 3813 7805 3814 7801
3812 7798 3810 7784 3805 7775 3802 7775
3803 7773 3801 7770 3765 7806 3765 7808
3762 7809 3754 7817 3757 7829 3764 7825
3769 7824 3774 7843 3776 7847 3780 7849
TIME...MOT...LOC 1603Z 212DEG 65KT 3766 7840
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NBSpecial weather statement, Mar 16, 11:53 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1253 PM EDT Sun Mar 16 2025
VAZ066>068-079-080-161730-
Lunenburg VA-Nottoway VA-Dinwiddie VA-Amelia VA-Brunswick VA-
1253 PM EDT Sun Mar 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LUNENBURG...
NOTTOWAY...NORTHWESTERN DINWIDDIE...EASTERN AMELIA AND NORTHWESTERN
BRUNSWICK COUNTIES THROUGH 130 PM EDT...
At 1252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blackstone, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Wilsons and Spainville around 100 PM EDT.
Mannboro around 105 PM EDT.
Other locations impacted by this storm include North Wellville, Irby,
Barrows Store, Earls, Ammon, Murdocks, Forkland, Darvills, The Falls,
and Winterham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3746 7791 3743 7786 3742 7786 3742 7788
3736 7788 3734 7784 3733 7780 3731 7781
3727 7776 3727 7774 3730 7771 3728 7769
3729 7767 3726 7765 3727 7761 3722 7756
3723 7754 3684 7800 3700 7822
TIME...MOT...LOC 1652Z 219DEG 54KT 3705 7803
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EISpecial weather statement, Mar 16, 12:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
115 PM EDT Sun Mar 16 2025
NCZ012-VAZ079-080-087-088-161745-
Northampton NC-Dinwiddie VA-Sussex VA-Brunswick VA-Greensville VA-
115 PM EDT Sun Mar 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHAMPTON...
GREENSVILLE...SOUTHWESTERN SUSSEX...SOUTH CENTRAL DINWIDDIE AND
SOUTHEASTERN BRUNSWICK COUNTIES AND THE CITY OF EMPORIA THROUGH 145
PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gasburg, or 13 miles west of Roanoke Rapids, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Radium around 135 PM EDT.
Purdy around 140 PM EDT.
Other locations impacted by this storm include Grizzard, Bufford
Crossroads, Lanes Corner, Pleasant Shade, Henrico, Slates Corner,
Emporia Reservoir, Cowie Corner, Hilda, and Edgerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 7766 3681 7727 3674 7737 3667 7750
3667 7748 3666 7747 3649 7772 3648 7775
3650 7782 3651 7790 3654 7790 3655 7800
TIME...MOT...LOC 1714Z 217DEG 47KT 3652 7788
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HET